Alert archive / New Mexico / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 109, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 7, 2012, 5:22 PM MDT for Eddy County, Lea County, New Mexico. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2012, 5:22 PM MDT (23:22 UTC)
- Expired
- May 7, 2012, 6:15 PM MDT
- In force
- 53 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
Counties Eddy County, NM, Lea County, NM
The radar
The Midland/Odessa radar (KMAF), 186 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 7, 2:56 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.4 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1136 J/kg
- Mixed-layer CIN
- -273 J/kg
- Mixed-layer LCL
- 1187 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 238 m²/s²
- 0-3 km storm-relative helicity
- 220 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
437
WUUS54 KMAF 072322
SVRMAF
NMC015-025-080015-
/O.NEW.KMAF.SV.W.0109.120507T2322Z-120508T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
522 PM MDT MON MAY 7 2012
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WEST CENTRAL LEA COUNTY IN SOUTHEAST NEW MEXICO...
NORTH CENTRAL EDDY COUNTY IN SOUTHEAST NEW MEXICO...
* UNTIL 615 PM MDT
* AT 516 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR
LOCO HILLS...OR 26 MILES EAST OF ARTESIA...MOVING EAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
LOCO HILLS...
MALJAMAR...
BUCKEYE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DOPPLER RADAR HAS DETECTED WEAK ROTATION WITHIN THIS STORM. WHILE NOT
IMMEDIATELY LIKELY... A TORNADO MAY STILL DEVELOP. IF A TORNADO IS
SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE... SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
MONDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.
&&
LAT...LON 3296 10375 3313 10376 3314 10335 3258 10352
3262 10431 3295 10427
TIME...MOT...LOC 2321Z 272DEG 33KT 3289 10394
$$1 follow-up statement
558
WWUS54 KMAF 072350
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
550 PM MDT MON MAY 7 2012
NMC015-025-080015-
/O.CON.KMAF.SV.W.0109.000000T0000Z-120508T0015Z/
LEA NM-EDDY NM-
550 PM MDT MON MAY 7 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR NORTH CENTRAL EDDY AND WEST CENTRAL LEA COUNTIES...
AT 543 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS
LOCATED NEAR MALJAMAR...OR ABOUT 25 MILES WEST OF LOVINGTON...MOVING
EAST AT 25 MPH.
SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
MALJAMAR...STATE HIGHWAY 249 NORTH OF MALJAMAR...U.S. HIGHWAY 82.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.
THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
MONDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.
&&
LAT...LON 3262 10427 3295 10415 3296 10375 3313 10376
3314 10335 3258 10352
TIME...MOT...LOC 2348Z 266DEG 26KT 3290 10374
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 12:26 PM MDT, 4 hours 56 minutes earlier.
Area forecast discussion, May 7, 12:26 PM MDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 126 PM CDT MON MAY 7 2012 .DISCUSSION... COOLER TEMPERATURES WILL BE THE RULE OVER SOUTHEAST NEW MEXICO AND WEST TEXAS THROUGH THE WEEK...IN ADDITION TO PERIODS OF A GOOD CHANCE OF RAIN. A COMPACT CUTOFF LOW OVER THE NORTH CENTRAL U.S. PLAINS AND CANADIAN BORDER THIS MORNING WILL OPEN...AMPLIFY AND TRANSLATE EASTWARD THROUGH THE GREAT LAKES AND NORTHEASTERN CONUS BY FRIDAY AFTERNOON. A CHILLY AIRMASS RESIDING OVER THE NORTHWESTERN AND CENTRAL CONUS WILL BUILD SOUTH AND EASTWARD WITH TIME IN THE WAKE OF THIS TROUGH TO BRING THE MENTIONED COOLER TEMPERATURES TO THE REGION. MEANWHILE...A NEWLY CUTOFF LOW...THAT SEPARATED FROM THE UPPER U.S. PLAINS CUTOFF LOW LAST NIGHT...WILL DROP SOUTH/ SOUTHWESTWARD TO NEAR THE NORTHERN BAJA PENINSULA BY TUESDAY AFTERNOON BEFORE HEADING EASTWARD ACROSS NORTHERN MEXICO. SHORTWAVE TROUGHS EJECTING AHEAD OF THIS FEATURE WILL GIVE THE REGION A GOOD SHOT AT RAINFALL THROUGH WEDNESDAY...WITH THE CUTOFF LOW MOVING OVER THE REGION THURSDAY AND PROVIDING THE IMPETUS FOR GOOD RAIN CHANCES THEN. SEVERE STORMS WERE ALREADY UNDER WAY EARLY THIS AFTERNOON ALONG THE H85 FRONT...AND AHEAD OF A SHORTWAVE TREKKING OVER THE PRESIDIO VALLEY AND BIG BEND REGION. MAY SEE ADDITIONAL STRONG TO SEVERE STORMS LATE THIS AFTERNOON AND EVENING FURTHER WEST OVER THE SOUTHEAST NEW MEXICO PLAINS...SOUTH THROUGH THE HIGHER TERRAIN OF WEST TEXAS DUE TO GOOD INSTABILITY AND YET ANOTHER SHORTWAVE TROUGH ARRIVING TONIGHT. A GOOD CHANCE OF RAIN WILL PERSIST OVERNIGHT WITH DISCRETE THUNDERSTORMS/SUPERCELLS CONGLOMERATING INTO ONE OR MORE MCS...AND LASTING OVER THE AREA INTO TUESDAY. THE SEVERE THREAT WILL PERSIST ACROSS THE BIG BEND AND PRESIDIO VALLEY TUESDAY AFTERNOON WHERE HEATING AND INSTABILITY WILL CROP UP. HEAVY RAIN COULD RESULT IN SOME LOCALIZED FLASH FLOODING TONIGHT AND TUESDAY...AND BECOME THE PRIMARY THREAT WEDNESDAY AND/OR THURSDAY. SEVERE WEATHER AT THIS TIME PRECLUDES ANY MORE FORECAST DISCUSSION...NOT TO MENTION ADJUSTING THE FORECAST AFTER TUESDAY. && .PRELIMINARY POINT TEMPS/POPS... ANDREWS TX 55 67 50 71 / 80 70 30 20 BIG SPRING TX 56 63 51 73 / 80 70 30 20 CARLSBAD NM 59 65 53 73 / 60 70 30 20 DRYDEN TX 67 76 63 76 / 60 80 60 40 FORT STOCKTON TX 61 66 56 72 / 50 80 50 30 GUADALUPE PASS TX 52 63 48 67 / 50 80 30 20 HOBBS NM 54 61 49 72 / 70 60 20 20 MARFA TX 52 70 49 66 / 30 80 60 30 MIDLAND INTL AIRPORT TX 57 64 51 72 / 80 70 30 20 ODESSA TX 57 64 52 72 / 80 70 30 20 WINK TX 59 66 53 73 / 60 70 30 30 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 44/67
Hazardous weather outlook, May 7, 2:03 PM MDT, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 303 PM CDT MON MAY 7 2012 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-082015- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 303 PM CDT MON MAY 7 2012 /203 PM MDT MON MAY 7 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHEAST NEW MEXICO AND WEST TEXAS THIS AFTERNOON...WITH THE BEST CHANCES OVER THE PERMIAN BASIN AND LOWER TRANS PECOS. SOME OF THE STORMS WILL BE SEVERE WITH QUARTER TO GOLF BALL SIZE HAIL. AN ISOLATED TORNADO OR TWO WILL ALSO BE POSSIBLE. TONIGHT...THUNDERSTORMS WILL BE BECOME MORE NUMEROUS WITH SEVERE STORMS REMAINING POSSIBLE OVER SOUTHEAST NEW MEXICO...THE UPPER TRANS PECOS AND PERMIAN BASIN. INITIALLY LARGE HAIL WILL BE THE PRIMARY THREAT...BUT DAMAGING WINDS WILL ALSO BE A THREAT AS THUNDERSTORMS CLUSTER AND MOVE SOUTHEASTWARD ACROSS THE REGION. HEAVY RAIN WILL BECOME MORE LIKELY TONIGHT WITH LOCALIZED FLASH FLOODING POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL BE A CHANCE OF THUNDERSTORMS TUESDAY THROUGH FRIDAY NIGHT...MAINLY ACROSS THE PERMIAN BASIN...LOWER TRANS PECOS...AND BIG BEND AREA. SOME STORMS WILL BE SEVERE TUESDAY...GENERALLY SOUTH OF INTERSTATE 20. LARGE HAIL...DAMAGING WINDS...HEAVY RAINFALL AND LOCALIZED FLASH FLOODING WILL BE THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON AND TONIGHT. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, May 7, 3:14 PM MDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 414 PM CDT MON MAY 7 2012 TXZ082-072145- TERRELL- 414 PM CDT MON MAY 7 2012 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING SOUTH CENTRAL TERRELL COUNTY UNTIL 445 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 26 MILES SOUTH OF DRYDEN AT 414 PM CDT...MOVING NORTHEAST AT 20 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS OVER 50 MPH...HAIL...HEAVY RAIN AND DEADLY LIGHTNING ARE POSSIBLE WITH THIS STORM. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY EVENING FOR SOUTHWESTERN TEXAS. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS. &&
Local storm report, May 7, 3:57 PM MDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
457 PM CDT MON MAY 07 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL PINE SPRINGS 31.89N 104.81W
05/07/2012 E1.00 INCH CULBERSON TX PARK/FOREST SRVC
&&
MSCHULDTSpecial weather statement, May 7, 4:10 PM MDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 510 PM CDT MON MAY 7 2012 TXZ082-072230- TERRELL- 510 PM CDT MON MAY 7 2012 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING CENTRAL TERRELL COUNTY UNTIL 530 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST OF DRYDEN... AT 509 PM CDT...MOVING NORTHEAST AT 20 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS OVER 55 MPH...NICKEL HAIL...HEAVY RAIN AND DEADLY LIGHTNING ARE POSSIBLE WITH THIS STORM. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY EVENING FOR SOUTHWESTERN TEXAS. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS. &&
Local storm report, May 7, 4:32 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
532 PM CDT MON MAY 07 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM HAIL 7 NW ARTESIA 32.92N 104.52W
05/07/2012 E1.00 INCH EDDY NM TRAINED SPOTTER
&&
GREGORY.MURDOCHLocal storm report, May 7, 4:46 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
546 PM CDT MON MAY 07 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM HAIL 6 NNE ARTESIA 32.93N 104.39W
05/07/2012 E1.25 INCH EDDY NM TRAINED SPOTTER
&&
GREGORY.MURDOCHLocal storm report, May 7, 4:49 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
549 PM CDT MON MAY 07 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM HAIL 6 NNE ARTESIA 32.93N 104.39W
05/07/2012 E1.75 INCH EDDY NM TRAINED SPOTTER
&&
GREGORY.MURDOCHThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 3:18 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 57 min |
| May 7, 3:49 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 56 min |
| May 7, 4:17 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 58 min |
| May 7, 4:38 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 52 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.